Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Pueblo, CO

July 18, 2008Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2008, 6:27 PM MDT for Bent County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2008, 6:27 PM MDT (00:27 UTC)
Expired
Jul 18, 2008, 7:30 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Bent County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:45 PM MDTHAIL 14 Ese Las Animas, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 190027
SVRPUB
COC011-190130-
/O.NEW.KPUB.SV.W.0121.080719T0027Z-080719T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...

* UNTIL 730 PM MDT...

* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  JOHN MARTIN RESERVOIR...OR ABOUT 23 MILES EAST OF LA JUNTA...AND
  WAS MOVING TOWARD THE NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHN MARTIN RESERVOIR.
  LAS ANIMAS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
      3788 10319
TIME...MOT...LOC 0027Z 155DEG 13KT 3800 10313

$$
2 follow-up statements
000 
WWUS55 KPUB 190059
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
659 PM MDT FRI JUL 18 2008

COC011-190130-
/O.CON.KPUB.SV.W.0121.000000T0000Z-080719T0130Z/
BENT CO-
658 PM MDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN BENT COUNTY...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED NEAR JOHN MARTIN RESERVOIR...OR 24 MILES WEST OF
LAMAR...AND WAS MOVING TOWARD THE NORTHEAST AT 14 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL BENT
COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
      3788 10319
TIME...MOT...LOC 0058Z 206DEG 12KT 3811 10306

$$
000 
WWUS55 KPUB 190129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
729 PM MDT FRI JUL 18 2008

COC011-190139-
/O.EXP.KPUB.SV.W.0121.000000T0000Z-080719T0130Z/
BENT CO-
729 PM MDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENT COUNTY
EXPIRES AT 730 PM MDT...

THUNDERSTORMS IN THE AREA HAVE WEAKENED...AND ARE NO LONGER SEVERE. 
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
      3788 10319
TIME...MOT...LOC 0129Z 206DEG 12KT 3820 10300

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:52 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 2:52 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT FRI JUL 18 2008

.SHORT TERM...
(TONIGHT AND SATURDAY)

FORECAST CHALLENGE IS AGAIN THUNDERSTORM COVERAGE

CURRENTLY TWO UPPER FEATURES WORKING ON FORECAST AREA PRODUCING
ISOLATED TO SCATTERED THUNDERSTORMS. FIRST FEATURE IS A PLUME OF
MOISTURE THAT EXTENDS INTO SOUTHERN COLORADO FROM NORTHER NEW
MEXICO AND ARIZONA. THUNDERSTORMS DEVELOPING MAINLY OVER SOUTHERN
SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK/PALMER DIVIDE. SECOND
FEATURE IS A SHORT WAVE WORKING INTO WESTERN COLORADO PRODUCING
THUNDERSTORMS ALONG CONTINENTAL DIVIDE. SURFACE DEW POINTS REMAIN
IN THE 50S OVER THE PLAINS WITH 40S TO THE WEST. PLENTY TO WORK
WITH IF WE CAN GET THE UPPER SUPPORT.

TONIGHT...LOOKS LIKE SOUTHWEST PLUME WILL VEER EAST AND AFFECT
MOSTLY SOUTHERN AREAS WHILE WESTERN SHORT WAVE IMPACT CENTRAL
MOUNTAINS AND NORTH. RAISED POPS EARLIER TODAY TO SUGGEST BETTER
COVERAGE GIVEN THE TWO FEATURES. HELD THOSE POPS UP THROUGH THE
EVENING THEN TAPERED THEM OFF AFTER 03Z. KEPT LOW POPS ALONG
SOUTHERN TIER OVERNIGHT.

SATURDAY...WEDGE OF DRIER AIR MOVES INTO THE REGION AS UPPER HIGH
REBUILD OVER US. STAYED WITH CURRENT FORECAST POPS/TEMPS THAT
REFLECT VERY WARM TEMPS AND DRY CONDITIONS EXCEPT FOR LOW POPS
SOUTHWEST MOUNTAINS.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...HOT AND MOSTLY DRY WEATHER SOUTHEAST CO SUN-MON...
...A MORE ACTIVE THUNDERSTORM PATTERN STILL POSSIBLE TUE-FRI...

SUNDAY AND MONDAY...MODELS CONTINUE TO SUPPORT THE 500MB HIGH
PRESSURE SYSTEM TO BE CENTERED OVER EAST CENTRAL-NORTHEAST CO
SUNDAY AND POSSIBLY INTO MONDAY. THE DEEPER RIDGE OF MOISTURE
WILL SETTLE FURTHER WEST FROM AZ TO THE GREAT BASIN INTO WESTERN
CO EACH DAY. IT IS POSSIBLE THIS MOISTURE RIDGE MAY SHIFT A LITTLE
FURTHER EAST ON MONDAY. THE COMBINATION OF DAYTIME HEATING...WEAK
UPPER LEVEL DISTURBANCES...AND THE MOISTURE RIDGE WILL SUPPORT
THUNDERSTORM DEVELOP...PRIMARILY ALONG THE CONTINENTAL DIVIDE AND
WESTWARD. THE THUNDERSTORM STEERING CURRENTS WILL BE WESTERLY(FROM
THE EAST TO THE WEST) ACROSS MUCH OF SOUTHERN CO. SURFACE BASED
THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST CO PLAINS SHOULD BE AT A
MINIMUM OR NIL GIVEN THE RELATIVELY STRONG CAPPING INVERSION
ALOFT SUPPRESSING ANY SURFACE BASED THUNDERSTORM INITIATION. ANY
THUNDERSTORMS THAT DEVELOP OVER THE SOUTHEAST CO MOUNTAINS WILL
MOVE WESTWARD AND NOT TYPICALLY INTO THE I-25 CORRIDOR...SO THE
THREAT FOR PRECIPITATION WILL BE VERY LOW OR NIL ACROSS THE I-25
CORRIDOR SUNDAY AND MONDAY AFTERNOON/EVENING. THE MAIN
THUNDERSTORM THREAT ACROSS THE CONTINENTAL DIVIDE...ESPECIALLY
THE SOUTHWEST MOUNTAINS...WILL BE LOCALLY MODERATE TO HEAVY RAIN
GIVEN 700-500MB SPECIFIC HUMIDITY VALUES OF 6-7.5 G/KG...FREEZING
LEVEL 14K-17K FT MSL... AND STEERING CURRENTS OF 10KTS OR LESS.
HOT SURFACE TEMPERATURES WILL CONTINUE WITHIN THE HIGH PRESSURE
SYSTEM ALOFT GIVEN 700MB TEMPERATURES OF +18C TO +21C GENERALLY
ALONG THE I-25 CORRIDOR AND MOUNTAINS/HIGH VALLEYS. HIGH
TEMPERATURES AROUND 100F WILL STILL BE LIKELY FROM PUEBLO TO LA
JUNTA SUNDAY AND MONDAY AFTERNOON.

TUESDAY THROUGH FRIDAY...VERY CHALLENGING FORECAST AND IT DEPENDS
ON ACTUALLY WHERE THE MIDDLE TO UPPER LEVEL HIGH PRESSURE RESIDES.
THE DGEX AND ECMWF CONTINUE TO PROJECT THE UPPER HIGH TO SHIFT A
LITTLE FURTHER EAST OF THE ROCKIES AND WOULD SUPPORT...ALBEIT WEAK...
RELATIVELY DEEP SOUTH-SOUTHWESTERLY FLOW ACROSS THE DESERT SOUTHWEST
INTO THE GREAT BASIN AND CENTRAL ROCKIES. THE DEGREE OF MONSOONAL
MOISTURE THAT MIGRATES INTO THE CENTRAL ROCKIES IS STILL THE
WILDCARD FOR TUESDAY THROUGH THURSDAY. THE DGEX WANTS TO SHIFT THE
700-500MB MOISTURE LAYER OF SPECIFIC HUMIDITIES OF 5-7 G/KG INTO
MUCH OF CO TUESDAY THROUGH THURSDAY. IF THIS OCCURS... THEN A
LITTLE HIGHER GRADE MOISTURE WILL BE ACROSS CO WITH THE POTENTIAL
FOR MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN THE
AMPLE MOISTURE...FREEZING LEVEL 16K-17K FT MSL...AND STEERING
CURRENTS 5KTS OR LESS...ESPECIALLY OVER THE MOUNTAINS/HIGH VALLEYS
AND I-25 CORRIDOR. BY FRIDAY...THERE IS THE POTENTIAL FOR THE
UPPER LEVEL HIGH TO RECENTER ITSELF OVER CO. ON THE OTHER HAND...
THE GFS ENSEMBLE DATA SUGGESTS THE UPPER HIGH COULD REMAIN
DIRECTLY OVER CO THROUGH THE PERIOD. IF THIS OCCURS...THEN THE
HIGH QUALITY MOISTURE WILL REMAIN TO OUR SOUTH AND WEST OF CO.
WITHIN THE HIGH PRESSURE CENTER...MOISTURE SHOULD JUST RECYCLE
ITSELF FROM DIURNAL ISOLATED-SCATTERED THUNDERSTORMS. TEMPERATURES
SHOULD BE AROUND OR SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE
PERIOD. METZE

&&

.AVIATION...

SCATTERED MOUNTAIN THUNDERSTORMS UNTIL 03Z. ISOLATED OVER THE
PLAINS. POSSIBLE MVFR CIGS OVER EASTERN PLAINS AFTER 09Z OTHERWISE
VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

21/17
Hazardous weather outlook, Jul 18, 6:57 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT FRI JUL 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST AND SOUTH
CENTRAL COLORADO.  THUNDERSTORMS WILL FIRST DEVELOP AROUND MIDDAY
OVER THE HIGHER TERRAIN...THEN SPREAD OVER THE ADJACENT VALLEYS AND
THE PLAINS DURING THE AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAINFALL...WIND GUSTS UP TO 45 MPH...AND HAIL AROUND 1/2 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN AND NEAR THE HIGHER
TERRAIN. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 45 MPH. MONDAY THROUGH THURSDAY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS...WITH THE MAIN THREATS BEING CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH...AND HAIL LESS THAN 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE ENTIRE REGION FROM NOON THROUGH LATE EVENING.

13/34

In the hours before

Local storm report, Jul 18, 4:40 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             5 SE MONUMENT           39.05N 104.81W
07/18/2008  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

0410 PM     HAIL             5 NW BLACK FOREST       39.07N 104.76W
07/18/2008  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 18, 5:15 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     7 NNW FOWLER            38.22N 104.10W
07/18/2008  E60 MPH          PUEBLO             CO   PUBLIC

            4 TO 5 INCH DIAMETER LIMBS BLOWN OFF OF TREES.

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM MDTAreal Flood AdvisoryPUBKiowa3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.